Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Amarillo, TX

August 16, 2018Potter County, Texas

NWS Amarillo, TX issued this special weather statement at Aug 16, 2018, 10:21 PM CDT for Potter County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 10:21 PM CDT (03:21 UTC)
Expired
Aug 16, 2018, 10:45 PM CDT
In force
24 min
Issued by
NWS Amarillo, TX

County Potter County, TX

The radar

The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2307 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS84 KAMA 170321
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
1021 PM CDT THU AUG 16 2018
 
TXZ006-007-011-012-170345-
Hartley TX-Potter TX-Moore TX-Oldham TX-
1021 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...WESTERN
POTTER...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL
1045 PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 
near Valley De Oro, or 20 miles northeast of Vega. Additional strong 
thunderstorms extended north toward Channing. This activity was 
moving east at 15 mph. 

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Masterson and Valley De Oro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3531 10223 3552 10221 3556 10227 3566 10230
      3571 10186 3525 10189
TIME...MOT...LOC 0320Z 269DEG 13KT 3541 10213 

$$

MJG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 16, 8:33 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 16, 8:33 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
833 PM CDT Thu Aug 16 2018

.AVIATION...
Isolated to scattered storms will continue around the area
tonight with areas SW of AMA having greatest potential. CHCs at
TAF sites is too low to mention for the evening and overnight (30%
or less). Storms tomorrow will be main concern as a boundary helps
focus greater coverage. Showing PROB30s late in period but no
restriction to vsby or CIGs for now. That said, sct strong storms
with heavy downpours are expected in the area in late aftn and
evening and these would certainly provide restrictions if they
impact any site. Otherwise, VFR conditions will prevail.

&&

.PREV DISCUSSION... /Issued 307 PM CDT Thu Aug 16 2018/

DISCUSSION...

A very mid-August type forecast is on tap with temps near normal
in the 80s to low 90s and multiple precip and thunderstorm
chances.

The large scale pattern will continue to be similar to the one we've
seen over the past several weeks with a flat upr ridge generally
centered in the Desert Southwest and jet dynamics occasionally
carving out a shallow Upper Midwest/Great Lakes trough. Things will
change a bit at the surface Sunday into early next week as a cold
front looks to sweep through the area on Sunday and then slowly mix
back north early next week.

This afternoon through tonight...Lowered precip chances but did
leave a 10 percent chance of storms in the eastern half of the CWA
this evening as hi-res models pump MLCAPE values back up to a
nearly uncapped 1500 J/kg. Think that convection will struggle to
fire in the wake of the departing wave now in cen OK. Storms will
try to work in again later this evening from the west, but likely
struggle and may do something like what happened last night,
petering out as they move into our area. Widespread severe
weather is not expected tonight.

Friday and Friday night...Though the mid and upr level patterns are
not all that dynamic...near neutral heights late afternoon/evening
and a weak shrtwv ripple should allow for scattered convection as
1500-2000 J/kg of uncapped MLCAPE develops in vicinity of a progged
surface convergent zone in the TX Panhandle.  A generally weak wind
field will preclude much in the way of storm organization, but a few
gusty pulse to multicell severe storms could be possible.

Saturday through next Wednesday...An approaching shrtwv Saturday
afternoon should make things interesting in the presence of moderate
instability.  Most signs point to a good chance of storms, some
possibly strong to severe Saturday afternoon/evening with the
major caveat being that morning convection could keep afternoon
instability values from reaching levels needed to overcome a
progged weak mid level isothermal layer. Think that in the end,
the shrtwv will win out, but if Saturday starts out clear, the
coverage/intensity will probably be a notch higher than if we're
dealing with convection in the area Sat AM. Flow aloft will remain
weak, but enough directional shear may exist for somewhat
organized multicell convection.

The aforementioned cold front on Sunday will bring in a bit of drier
low level air and the departing mid level wave will take much of the
persistent mid level moisture with it, leaving us with a fairly dry
atmosphere Monday.  The ECMWF wants to develop convection on Tue
afternoon along a stalled front, but it's a bit too early to tell
where in the world that front may or may not be.  If current models
are to be believed, low and mid level moisture may remain lacking
the remainder of the work week, which would keep precip chances to a
minimum.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/88
Hazardous weather outlook, Aug 16, 3:10 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
310 PM CDT Thu Aug 16 2018

OKZ001>003-TXZ001>020-317-171200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
310 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms are possible this afternoon and evening. A
strong storm or two will be possible, but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Friday through Tuesday night, except for Sunday
night through Monday night which are expected to be dry. A few
storms may become strong to marginally severe, with damaging
winds and hail the primary hazards. In addition, heavy rainfall
may accompany the strongest storms, which could lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 16, 6:42 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
642 PM CDT THU AUG 16 2018

OKZ001-170015-
Cimarron OK-
642 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON COUNTY
UNTIL 715 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm over
Felt, or 20 miles southwest of Boise City. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Felt and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3675 10300 3676 10265 3651 10261 3650 10300
TIME...MOT...LOC 2341Z 150DEG 2KT 3655 10281

MJG
Special weather statement, Aug 16, 7:07 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
707 PM CDT THU AUG 16 2018

TXZ014-015-170030-
Gray TX-Wheeler TX-
707 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER AND
NORTHEASTERN GRAY COUNTIES UNTIL 730 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of New Mobeetie, or 12 miles south of Miami, moving
northeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New Mobeetie and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3542 10064 3556 10072 3562 10057 3562 10041
      3546 10038
TIME...MOT...LOC 0007Z 241DEG 6KT 3552 10062

MJG
Special weather statement, Aug 16, 8:18 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
818 PM CDT THU AUG 16 2018

TXZ002-007-170145-
Sherman TX-Moore TX-
818 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND
NORTHEASTERN MOORE COUNTIES UNTIL 845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Sunray, or 10 miles northeast of Dumas, moving north
at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3586 10172 3587 10189 3613 10199 3614 10163
TIME...MOT...LOC 0118Z 190DEG 6KT 3596 10182

MJG
Special weather statement, Aug 16, 8:44 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
844 PM CDT THU AUG 16 2018

TXZ013-014-170215-
Gray TX-Carson TX-
844 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARSON AND
SOUTHWESTERN GRAY COUNTIES UNTIL 915 PM CDT...

At 843 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Groom, or 10 miles southeast of Panhandle, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3519 10136 3534 10136 3547 10091 3519 10091
TIME...MOT...LOC 0143Z 265DEG 16KT 3528 10122

MJG
Special weather statement, Aug 16, 9:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
935 PM CDT THU AUG 16 2018

TXZ019-020-170300-
Donley TX-Collingsworth TX-
935 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND
EASTERN DONLEY COUNTIES UNTIL 1000 PM CDT...

At 935 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hedley, or 14 miles northwest of Memphis, moving east at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clarendon, Hedley, Lelia Lake and Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3487 10094 3510 10081 3498 10034 3475 10040
      3475 10059
TIME...MOT...LOC 0235Z 286DEG 6KT 3491 10064

MJG
Special weather statement, Aug 16, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1021 PM CDT THU AUG 16 2018

TXZ006-007-011-012-170345-
Hartley TX-Potter TX-Moore TX-Oldham TX-
1021 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...WESTERN
POTTER...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL
1045 PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm
near Valley De Oro, or 20 miles northeast of Vega. Additional strong
thunderstorms extended north toward Channing. This activity was
moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Masterson and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3531 10223 3552 10221 3556 10227 3566 10230
      3571 10186 3525 10189
TIME...MOT...LOC 0320Z 269DEG 13KT 3541 10213

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:07 PM CDTSpecial Weather StatementAMAGray23 min
Aug 16, 7:18 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler42 min
Aug 16, 8:18 PM CDTSpecial Weather StatementAMAMoore27 min
Aug 16, 8:44 PM CDTSpecial Weather StatementAMACarson31 min
Aug 16, 9:05 PM CDTSevere Thunderstorm WarningAMACarson, Gray40 min
Aug 16, 9:35 PM CDTSpecial Weather StatementAMADonley25 min
Aug 16, 10:41 PM CDTSevere Thunderstorm WarningAMAPotter47 min
Aug 16, 11:07 PM CDTSevere Thunderstorm WarningAMAPotter21 min
Aug 17, 2:30 PM CDTSevere Thunderstorm WarningAMAHutchinson60 min
Aug 17, 3:23 PM CDTSevere Thunderstorm WarningAMAHutchinson67 min
Aug 17, 3:31 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman59 min
Aug 17, 3:44 PM CDTFlash Flood WarningAMAHutchinson76 min
Aug 17, 3:46 PM CDTSpecial Weather StatementAMADallam29 min
Aug 17, 3:58 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Moore, Sherman3 hr
Aug 17, 4:01 PM CDTSpecial Weather StatementAMAGray29 min
Aug 17, 4:33 PM CDTSpecial Weather StatementAMASherman27 min
Aug 17, 4:41 PM CDTSevere Thunderstorm WarningAMAGray64 min
Aug 17, 5:41 PM CDTSevere Thunderstorm WarningAMADallam, Hartley35 min
Aug 17, 4:56 PM CDTSpecial Weather StatementAMACimarron34 min

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.